Hail, Hillsborough
- When
- June 16, 2:48 PM EST
- Where
- Hillsborough County, 0.92 mi SW of Lake Fern
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 28.140, -82.590
Quarter-sized hail was reported west of Lutz.
High pressure in place at the surface and aloft kept a hot and moderately moist atmosphere over the area. Scattered afternoon thunderstorms developed along sea breeze and outflow boundaries, with some storms producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
High pressure in place at the surface and aloft kept a hot and moderately moist atmosphere over the area. Scattered afternoon thunderstorms developed along sea breeze and outflow boundaries, with some storms producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 16, 12:31 PM EST, 2 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 131 PM EDT WED JUN 16 2010 .SHORT TERM (TONIGHT-FRIDAY)... FORECAST REMAINS MUCH OF THE SAME FOR THE SHORT TERM WITH WARM TEMPERATURES AND HIGH MOISTURE CONTENT CAUSING AFTERNOON SHOWERS AND THUNDERSTORMS. MID LEVEL RIDGE AXIS IS CURRENTLY POSITIONED ALONG THE MID ATLANTIC COAST AND DOWN INTO NORTHERN FLORIDA... THOUGH THE HIGH PRESSURE IS EXPECTED TO PUSH WEST INTO THE CENTRAL GULF THROUGH THURSDAY AND FRIDAY...LEADING TO LESS SUBSIDENCE AND THEREFORE MORE CONVECTION OVER THE FLORIDA PENINSULA. IF CONVECTION IS WIDESPREAD ENOUGH...TEMPERATURES MAY COOL DOWN EVEN FURTHER...PARTICULARLY ON FRIDAY. INCREASED POPS UP TO 50 FOR INLAND LOCATIONS TOMORROW AND THE ALL LAND AREAS FOR FRIDAY. TEMPERATURES WILL CONTINUE TO BE A FEW DEGREES ABOVE AVERAGE BUT WILL COOL A DEGREE OR TWO EACH DAY ON THURSDAY AND FRIDAY DUE TO LOWER HEIGHTS AS THE RIDGE DRIFTS WEST. HIGHS THURSDAY AND FRIDAY WILL BE FROM THE MID TO UPPER 80S ALONG THE COAST TO MID 90S INLAND. EXPECT HEAT INDEX VALUES TO CONTINUE TO READ OVER 100 DEGREES AT SOME INLAND LOCATIONS. LOW TEMPERATURES WILL DROP TO THE MID 70S INLAND AND LOW 80S NEAR THE COAST EACH NIGHT. .LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)... A FRONTAL TYPE TROUGH ACROSS NORTHERN FL WITH A SURFACE RIDGE ACROSS THE SOUTHERN PART OF THE STATE WILL SLOWLY LIFT NORTH...WITH THE TROUGH DISSIPATING...THROUGH THE WEEKEND. THE AXIS OF THE RIDGE EXITS THE STATE MON AND CONTINUES MOVING NORTH...REACHING THE CAROLINA COAST BY MIDWEEK. WESTERLY LOW LEVEL FLOW GRADUALLY SHIFTS OVER THE WEEKEND TO SE AND EAST FOR NEXT WEEK...WITH A GRADIENT RELAXED ENOUGH FOR AFTERNOON SEA BREEZES ALONG THE COAST DURING THE EARLY PART OF THE PERIOD. SHOWERS AND THUNDERSTORMS WILL BE SCATTERED IN THE AFTERNOON AND ISOLATED LATE MORNING AND EARLY AFTERNOON. THE RAIN CHANCES WILL BE 40 PERCENT FOR THE WEEKEND BUT THEN THE RETREATING TROUGH AND SLIGHTLY DRIER AIR MOVING IN ON THE SE AND EAST FLOW WILL ALLOW RAIN CHANCES TO DROP TO 30 PERCENT STARTING MON. TEMPERATURES WILL RUN CLOSE TO NORMAL...BY A DEGREE OR TWO. && .AVIATION... VFR WILL PREVAIL OVER THE NEXT 24 HOURS. AFTERNOON SEA BREEZE IS IN THE PROCESS OF SETTING UP AND WILL HELP KEEP THE BULK OF SCATTERED TSRA EAST OF THE COASTAL TERMINALS AND WILL LIMIT THE TAF SITES TO JUST VICINITY REMARKS UNTIL 02Z. WINDS COLLAPSE TO VARIABLE OVERNIGHT AND THEN BECOME LIGHT SW LATE THU MORNING. && .MARINE... NO HIGHLIGHTS ACROSS THE COASTAL WATERS AS WINDS WILL REMAIN LESS THAN 15 KNOTS AND SEAS LESS THAN 3 FEET THROUGH THE WEEKEND AS HIGH PRESSURE CONTINUES TO RIDGE ACROSS THE WATERS. && .FIRE WEATHER... NO CONCERNS OVER THE NEXT FEW DAYS AS LOW LEVEL MOISTURE WILL REMAIN HIGH ENOUGH TO KEEP RELATIVE HUMIDITY LEVELS ABOVE CRITICAL THRESHOLDS. && .PRELIMINARY POINT TEMPS/POPS... TPA 80 93 79 92 / 20 30 20 50 FMY 77 94 76 93 / 20 40 20 50 GIF 77 96 76 93 / 30 50 20 50 SRQ 77 92 76 91 / 20 30 20 50 BKV 74 94 73 92 / 20 30 20 50 KTBWAFDTBW SPG 82 92 81 91 / 20 30 20 50 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/MARINE/FIRE WEATHER...18/FLEMING-69/CLOSE LONG TERM/AVIATION...09/RUDE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 515 AM EDT WED JUN 16 2010 FLZ039-042-043-048>052-055>057-060>062-065-170400- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 515 AM EDT WED JUN 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON MAINLY OVER INLAND LOCATIONS...WITH ISOLATED STORMS ALONG THE COAST. THE PRIMARY HAZARDS FROM THE STORMS WILL BE LOCALLY HEAVY RAIN...GUSTY WINDS...AND FREQUENT LIGHTNING. ...EXCESSIVE HEAT IMPACT... ANOTHER VERY HOT AND MUGGY DAY IS EXPECTED ACROSS ALL OF WEST CENTRAL AND SOUTHWEST FLORIDA TODAY. TEMPERATURES WILL AGAIN SOAR INTO THE LOWER TO MID 90S ALONG THE COAST AND MID TO UPPER 90S OVER INLAND LOCATIONS. THESE HIGH TEMPERATURES ALONG WITH MODERATE HUMIDITY LEVELS WILL PRODUCE HIGH HEAT INDICES IN THE 102 TO 108 DEGREE RANGE THIS AFTERNOON THROUGH EARLY EVENING. IF YOU MUST BE OUTDOORS FOR ANY LENGTH OF TIME TODAY...DRINK PLENTY OF WATER. WEAR LIGHTWEIGHT AND LIGHT COLORED CLOTHING. RESERVE STRENUOUS EXERCISE FOR THE EARLY MORNING OR EVENING HOURS. STAY NEAR AIR CONDITIONED LOCATIONS IF POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ...THUNDERSTORM IMPACT... SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING THROUGH THE WEEKEND. LOCALLY HEAVY RAIN...GUSTY WINDS AND FREQUENT LIGHTNING CAN BE EXPECTED WITH THESE STORMS. ...EXCESSIVE HEAT IMPACT... TEMPERATURES WILL CONTINUE TO RUN ABOVE NORMAL THROUGH THE PERIOD WITH DAYTIME HIGHS RANGING FROM LOWER 90S ALONG THE COAST TO MID TO UPPER 90S INLAND. THE HOT TEMPERATURES COMBINED WITH MODERATE HUMIDITY LEVELS WILL CONTINUE TO SUPPORT HEAT INDICES IN THE 100 TO 106 DEGREE RANGE EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. MCNATT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1215 PM EDT WED JUN 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 AM WATER SPOUT 4 W PALM HARBOR 28.09N 82.83W
06/16/2010 GMZ853 FL BROADCAST MEDIA
MEDIA FOWARDED PICTURE FROM PUBLIC OF WATERSPOUT OFFSHORE
HONEYMOON ISLAND.
&&
RKRSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
250 PM EDT WED JUN 16 2010
FLZ050-051-161930-
PINELLAS-HILLSBOROUGH-
250 PM EDT WED JUN 16 2010
...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN HILLSBOROUGH AND
NORTHERN PINELLAS COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR OLDSMAR...OR 9 MILES EAST OF PALM HARBOR...MOVING
NORTHWEST AT 5 MPH...WILL AFFECT SAFETY HARBOR AND
OLDSMAR...UNTIL 330 PM EDT.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE
A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.
&&
LAT...LON 2815 8259 2803 8249 2799 8262 2801 8263
2800 8267 2798 8269 2796 8274 2808 8278
TIME...MOT...LOC 1850Z 135DEG 2KT 2804 8262
JOHNSONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
301 PM EDT WED JUN 16 2010
FLZ055-060-161945-
MANATEE-SARASOTA-
301 PM EDT WED JUN 16 2010
...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN SARASOTA AND WESTERN
MANATEE COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR WHITFIELD...OR NEAR BRADENTONSTATIONARY...WILL AFFECT
WHITFIELD...SARASOTA BRADENTON AIRPORT...BAYSHORE GARDENS AND WEST
SAMOSET...UNTIL 345 PM EDT.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2748 8266 2748 8265 2754 8263 2748 8248
2737 8256 2742 8260 2744 8265 2735 8257
2736 8258 2735 8259 2744 8269
TIME...MOT...LOC 1901Z 146DEG 1KT 2743 8256
JOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
326 PM EDT WED JUN 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND GST CARROLLWOOD 28.05N 82.49W
06/16/2010 M52 MPH HILLSBOROUGH FL TRAINED SPOTTER
MEASURED IN THE CARROLLWOOD AREA BETWEEN 3 AND 315 PM
&&
JOHNSONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 345 PM EDT WED JUN 16 2010 FLZ051-055-162030- MANATEE-HILLSBOROUGH- 345 PM EDT WED JUN 16 2010 ...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN HILLSBOROUGH AND NORTHERN MANATEE COUNTIES... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM LOCATED NEAR SUN CITY CENTER...OR 15 MILES SOUTH OF BRANDON...MOVING SOUTHEAST AT 5 MPH...WILL AFFECT SUN CITY CENTER...RUSKIN AND WIMAUMA...UNTIL 430 PM EDT. GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS. && LAT...LON 2763 8212 2754 8238 2776 8242 2779 8233 TIME...MOT...LOC 1945Z 332DEG 6KT 2771 8233
The Tampa radar (KTBW), 52 km away, was scanning. The volume nearest the first event began at 19:46 UTC.
2 hail, 2 lightning. Local standard time, as filed.
Quarter-sized hail was reported west of Lutz.
Lightning struck an 84-year-old Cracker-style home in Lehigh Acres and consumed the entire structure. The historic home, which was uninhabited, was one of the first homes built in the city. The time is estimated based on radar.
Nickel-sized hail was reported near Gibsonia along with wind gusts estimated at 50mph.
Lightning started a brush fire in the Brooker Creek Preserve, burning 60 acres before being extinguished around 9:30PM. Hikers were immediately evacuated and the trails were closed through Friday morning.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238076, 239782, 238077, 239461.